Prenatal paracetamol exposure and risk of asthma and elevated immunoglobulin E in childhood.Clin Exp Allergy. 2005 Jan; 35(1):18-25.CE
We recently found that paracetamol (acetaminophen) use in late pregnancy was associated with an increased risk of early wheezing in the offspring.
To see whether use of paracetamol in late pregnancy is associated with an increased risk of asthma, wheezing and other atopic outcomes in the child at school age.
In the population-based Avon Longitudinal Study of Parents and Children, we measured associations of paracetamol and aspirin use in late pregnancy (20-32 weeks) with asthma, hayfever, eczema (n = 8511) and wheezing (8381) in the offspring at 69-81 months, and with atopy (positive skin prick test to Dermatophagoides pteronyssinus, cat or grass, n = 6527) and blood total IgE (n = 5148) at 7 years. We used logistic and linear regression to analyse binary outcomes and log-transformed IgE, respectively, controlling for potential confounders.
Use of paracetamol, but not aspirin, in late pregnancy was positively associated with asthma (odds ratios (ORs), comparing children whose mothers took paracetamol 'sometimes' and 'most days/daily' with those whose mothers never took it, 1.22 (95% confidence interval (CI): 1.06-1.41) and 1.62 (95% CI: 0.86-3.04), respectively; P trend = 0.0037), wheezing (ORs 1.20 (95% CI: 1.02-1.40) and 1.86 (95% CI: 0.98-3.55), respectively; P trend = 0.011), and total IgE (geometric mean ratios 1.14 (95% CI: 1.03-1.26) and 1.52 (95% CI: 0.98-2.38), respectively; P trend = 0.0034), but not hayfever, eczema or skin test positivity. The proportion of asthma attributable to paracetamol use in late pregnancy, assuming a causal relation, was 7%.
Paracetamol exposure in late gestation may cause asthma, wheezing and elevated IgE in children of school age.